Hail, Henry
- When
- May 14, 3:40 PM CST
- Where
- Henry County, 0.69 mi N of Kewanee
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.240, -89.930
A public report was received of hail up to the size of dimes and nickels.
A frontal boundary produced thunderstorms with one severe event reported of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A frontal boundary produced thunderstorms with one severe event reported of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 14, 2:36 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 336 PM CDT Mon May 14 2018 .SYNOPSIS... Issued at 333 PM CDT Mon May 14 2018 Stationary frontal boundary extended from near the IA/MO border into se IA and far northern IL. The best moisture transport extended across northern MO, extreme eastern IA and central/northern IL. SBCAPES were about 3500 J/KG but the low level bulk shear was rather weak. Main severe risk will be large hail and damaging wind given the high CAPE. Temperatures ranged from the lower 70s nw to around 90 se. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 333 PM CDT Mon May 14 2018 Forecast focus on convection tonight. Tonight: Will have likely pops for much of tonight with the main areas of storms expected in our southern and eastern counties closer to the boundary. A short wave will be arriving overnight to aid in convection. HIRES suggest less coverage of storms in our northern cwa where 2-3 inches of rain fell overnight but will still need to monitor for isolated flash flooding if any stronger storms impact locations that had heavy rain last night. The main severe risk will be damaging winds and large hail, mainly this evening when the SBCAPE is higher. Lows will be in the upper 50s to mid 60s. Tuesday: Any lingering showers or storms (isolated to scattered coverage) should end from west to east as the day progresses. High pressure will be building into the area later in the day. Highs will be in the upper 70s at most locations. Gradually drier air will filter into the area during the afternoon as winds turn northeast. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 333 PM CDT Mon May 14 2018 Forecast focus on dry and warm the remainder of the work week then more showers and thunderstorms this weekend. Tuesday night through Friday night: Dry and comfortable as the area will be in a split flow and surface high pressure. Highs will be in the 80s with lows in the 50s to lower 60s. This weekend: Confidence is low at this time as ECMWF is much more progressive with an upper level trough pushing into the Midwest. This model would suggest showers and storms Saturday night. However, the GFS indicates a frontal boundary stalling over the area with several rounds of showers and storms all weekend. The grids will indicate chance pops for now. Highs will be in the 80s on Saturday and in the 70s on Sunday. Early next week: Dry again as high pressure builds back into the area, with highs in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1236 PM CDT Mon May 14 2018 Variable conditions making for a challenging TAF forecast. In general, IFR/MVFR hanging in at DBQ and CID this afternoon post frontal, but may see improvement to VFR for a time late afternoon and evening before cooling and moisture lead to redevelopment of IFR/MVFR conditions in fog/low clouds. MLI and BRL will be VFR with bouts of MVFR/IFR in scattered storms by 20z-00z. BRL and MLI may also revert back to VFR for a while this evening but should also see development of IFR/MVFR in low clouds/fog overnight. Some additional storms are being hinted at overnight across the area but scattered nature lends low confidence on impact at terminals and therefore no mention at this time. Do anticipate conditions becoming VFR on Tuesday with northerly winds ushering in drier air. && .HYDROLOGY... Issued at 1125 AM CDT Mon May 14 2018 On the Mississippi...the snow melt crest is progressing through LD 19 Keokuk today, and broadly at Gregory Landing through Tuesday. The broad crest at Gregory landing is falling short of the Moderate flood stage. Otherwise, all other sites continue to show river level falls, except for some temporary "bump-ups" or fall halts due to locally heavy rainfall last night right in the adjacent basin from Dubuque on down to Camanche. Burlington should fall below the Major flood stage later this afternoon. On the tributary rivers...with recent and forecast bouts of heavy rain, most tribs are forecast to still stay within their banks. The exception is on the lower Wapsipinicon River, where heavy rainfall early this morning just upstream of De Witt will bump that site temporarily up over Moderate flood stage today. The river may then experience a small drop back below Moderate flood this evening, before routed flow from further upstream where more heavy rain fall last night between Independence and Anamosa, produces another rise back above the Moderate flood stage by Tuesday evening. Swaths of heavy rainfall last night across northwestern Illinois will also produce rises above action stage on the Rock River at Joslin and Moline by this Thursday. Heavy rainfall is again possible late this afternoon and especially tonight, with areas north of Interstate 80 and especially the HWY 30 corridor, sensitive to more heavy rainfall and associated run- off. If more widespread heavy rainfall occurs in these northern areas again, additional rises on the rivers in these areas are likely, or aggravate any ongoing high water stages. Rivers such as the Cedar, Wapsi, Maquoketa, Pecatonica, and the Rock would be more susceptible. But there are signs in some of the latest model runs and boundary placements that suggest tonight's widespread heavy rain threat may occur south of the I80 corridor and thus away from these more sensitive river basins. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...McClure HYDROLOGY...12
Hazardous Weather Outlook...CORRECTED National Weather Service Quad Cities IA IL 1212 PM CDT Mon May 14 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1212 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected between 3 pm and 10 pm. The main threats will be large hail up to the size of golfballs and damaging winds to 70 mph. Flash flooding is also possible, especially if the storms impact areas that recently received heavy rain. The area most at risk for severe weather is roughly south of a line from Mount Carroll, Illinois to Sigourney, Iowa. Additional thunderstorms are possible across the Outlook area overnight. Lightning, small hail and locally heavy rainfall will be the main threat with these storms. Flooding will continue along the Mississippi River and portions of the lower Iowa and Wapsipinicon Rivers. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered non-severe thunderstorms are expected Tuesday. Additional storms are possible Saturday and Sunday. It is too early to determine the potential for severe weather. Flooding will continue along the Mississippi River, as well as portions of the lower Iowa and Wapsipinicon Rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely for portions of the outlook area from mid afternoon through early evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL LE CLAIRE 41.60N 90.36W
05/14/2018 M0.88 INCH SCOTT IA TRAINED SPOTTER
INCREASED FROM PEA TO NICKEL BEFORE IT QUIT.
0315 PM HAIL 2 SSE DAVENPORT 41.53N 90.59W
05/14/2018 M0.50 INCH SCOTT IA TRAINED SPOTTER
PEA TO HALF INCH HAIL.
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CDT MON MAY 14 2018
ILC011-195-142100-
Whiteside-Bureau-
334 PM CDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WHITESIDE AND
NORTHWESTERN BUREAU COUNTIES UNTIL 400 PM CDT
At 334 PM CDT, a strong thunderstorm was located near Deer Grove, or
15 miles south of Rock Falls, moving east at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Walnut, Tampico, Deer Grove, Ohio, New Bedford, Thomas and Normandy.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4154 8935 4146 8981 4160 8984 4173 8963
4159 8963 4158 8939
TIME...MOT...LOC 2034Z 250DEG 18KT 4155 8971
ErvinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HEAVY RAIN 1 WNW BETTENDORF 41.57N 90.49W
05/14/2018 M1.26 INCH SCOTT IA TRAINED SPOTTER
RAINFALL FROM STORM THAT PAST OVERHEAD IN
PAST HOUR, 24 HR RAINFALL IS 1.28.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HEAVY RAIN WASHINGTON 41.30N 91.69W
05/14/2018 M1.00 INCH WASHINGTON IA TRAINED SPOTTER
OVERNIGHT RAINFALL TOTAL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HEAVY RAIN LE CLAIRE 41.60N 90.36W
05/14/2018 M1.50 INCH SCOTT IA TRAINED SPOTTER
TOTAL AS OF 4 PM.
&&Special Weather Statement National Weather Service Quad Cities IA/IL 437 PM CDT MON MAY 14 2018 ILC067-IAC111-MOC045-142200- Hancock-Lee-Clark- 437 PM CDT MON MAY 14 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK... SOUTHWESTERN LEE AND NORTHEASTERN CLARK COUNTIES UNTIL 500 PM CDT At 437 PM CDT, a strong thunderstorm was located over St. Francisville, or 8 miles northeast of Kahoka, moving east at 20 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Fort Madison, Keokuk, Carthage, Nauvoo, Hamilton, Dallas City, Montrose, Ferris, Colusa, Adrian, New Boston, Burnside, St. Francisville, Elvaston, Pontoosuc, Bentley, Charleston, Keokuk Airport, Nauvoo State Park and Bluff Park. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Illinois. LAT...LON 4043 9165 4058 9166 4063 9110 4034 9108 TIME...MOT...LOC 2137Z 274DEG 19KT 4049 9159 Sheets
The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
1 hail. Local standard time, as filed.
A public report was received of hail up to the size of dimes and nickels.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749725.